Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 21, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jun 10, 2020, 10:46 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jun 11, 2020, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2020, 10:46 PM EDT (02:46 UTC)
- In effect from
- Jun 11, 2020, 6:00 AM EDT
- Expired
- Jun 11, 2020, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
932
WHUS42 KILM 110246
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
1046 PM EDT Wed Jun 10 2020
NCZ107-110800-
/O.CON.KILM.CF.Y.0039.200611T0500Z-200611T0800Z/
Inland New Hanover-
1046 PM EDT Wed Jun 10 2020
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT
THURSDAY...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 1 AM to 4 AM EDT Thursday.
* IMPACTS...The lowest parts of USS North Carolina Road and low
spots of Battleship Road begin to flood. Water begins to
spread out of the storm drains onto Water Street just south of
Market Street in downtown Wilmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
11/02 AM 5.6 0.9 1.3 1 Minor
11/03 PM 5.0 0.3 1.2 1 None
12/03 AM 5.3 0.6 1.1 1 None
12/04 PM 4.9 0.2 1.1 1 None
13/04 AM 5.2 0.5 1.1 1 None
13/05 PM 5.0 0.3 1.1 1 None
&&
$$
NCZ106-108-SCZ056-110815-
/O.NEW.KILM.BH.S.0021.200611T1000Z-200612T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
1046 PM EDT Wed Jun 10 2020
...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...
* WHAT...Strong south to north longshore current expected.
Moderate risk of rip currents also in effect.
* WHERE...In South Carolina, Coastal Georgetown County. In North
Carolina, Coastal Pender and Coastal New Hanover Counties.
* WHEN...From 6 AM EDT Thursday through Thursday evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers into
rip currents, piers, jetties, and other hazardous areas. Rip
currents can sweep even the best swimmers away from shore into
deeper water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.
If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.
&&
$$
193 follow-up statements
989 WHUS42 KILM 110747 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 347 AM EDT Thu Jun 11 2020 NCZ107-110900- /O.CAN.KILM.CF.Y.0039.000000T0000Z-200611T0800Z/ Inland New Hanover- 347 AM EDT Thu Jun 11 2020 ...COASTAL FLOOD ADVISORY IS CANCELLED... Water Levels on the Lower Cape Fear River have fallen below flooding thresholds. As a result, the Coastal Flood Advisory has been cancelled. $$ NCZ106-108-SCZ056-111600- /O.CON.KILM.BH.S.0021.200611T1000Z-200612T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Georgetown- 347 AM EDT Thu Jun 11 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current expected. Moderate risk of rip currents also in effect. * WHERE...In South Carolina, Coastal Georgetown County. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ dch
245 WHUS42 KILM 110902 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 502 AM EDT Thu Jun 11 2020 SCZ054-120000- /O.EXA.KILM.BH.S.0021.200611T1000Z-200612T0000Z/ Coastal Horry- 502 AM EDT Thu Jun 11 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current expected. Moderate risk of rip currents also in effect. * WHERE...Coastal Horry County. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ NCZ106-108-SCZ056-120000- /O.CON.KILM.BH.S.0021.200611T1000Z-200612T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Georgetown- 502 AM EDT Thu Jun 11 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current expected. Moderate risk of rip currents also in effect. * WHERE...In South Carolina, Coastal Georgetown County. In North Carolina, Coastal Pender and Coastal New Hanover Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ IGB
171 WHUS42 KILM 112339 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 739 PM EDT Thu Jun 11 2020 NCZ106-108-SCZ054-056-120045- /O.EXP.KILM.BH.S.0021.000000T0000Z-200612T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 739 PM EDT Thu Jun 11 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... Breezy southerly winds have diminished and longshore currents are no longer expected to pose a significant hazard. $$ 21
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 10, 9:59 PM EDT, 47 minutes earlier.
Area forecast discussion, Jun 10, 9:59 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
959 PM EDT Wed Jun 10 2020
.SYNOPSIS...
Scattered showers and thunderstorms are expected each day for
the remainder of the week through next weekend. A cold front
approaches Thursday before stalling across the area for a few
days. Near normal temps today will cool to below normal through
early next week.
&&
.UPDATE...
Forecast updated to expand the Small Craft Advisory to all
coastal waters due to seas reaching 6 ft. Also extended the
headline through 4 am.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Convection struggling a little more than anticipated this
afternoon but basically lines up south to north with higher
precipitable water areas. Little if any severe threat and with
some storm motion today the flooding threat is low as well. The
Bermuda Ridge will build a little westward tonight as a front
and dampening mid level trough move eastward. This confluence of
events will lead to a somewhat narrow zone of convection across
most of our area Thursday into Friday morning. Still not enough
confidence to entertain a Flash Flood Watch and certainly
today's coverage helps but will need to monitor. WPC has the
area in a Marginal Risk for excessive rainfall. Same category
from The Storm Prediction Center as shear and instability
increase modestly from todays values. Warm and muggy
temperatures through the period.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
A very wet short term expected as several factors will be favorable
for shower and thunderstorm development. At the surface and low
levels a stalled trough and frontal boundary will lie across western
zones. In the mid levels a few weak impulses will provide some
ascent in the form of PVA, though probably not until Friday night.
Upper level divergence associated with a jet max right entrance also
overhead but lapse rates appear too weak for any convective cells to
benefit from its associated ascent. Even so, the low level lift in
the presence of PW values of 2.0 inches will be more than enough
for widespread rainfall amounts totaling 1-1.5" in heavier areas
where cells train over the same area.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A pretty long (especially for June) period of unsettled weather to
continue for most of the period as stalled frontal boundary and its
narrow band of deeper layer moisture remain nearby. Things should
start to wind down towards the latter part of the period. A
moderately strong trough will dig just off the east coast and shunt
the deep layer moisture farther offshore. The lowered heights and
cooling aloft will still keep scattered mainly daytime
showers/storms in the forecast.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Aviation conditions tonight similar to those of last night, with
MVFR cigs developing near the coast. Rain chances are for the
most part winding down, and have kept mention out of the TAFs.
Chances for showers and thunderstorms return during the
Thursday afternoon hours. Gusty south winds up to around 20 kts
through the TAF period decreasing a bit overnight.
Extended Outlook...Cold front late Thursday into Friday with
continued rain chances and shifting winds. Expect daily brief
periods of flight restrictions during early morning fog, low
stratus, and afternoon showers & thunderstorms into the weekend.
&&
.MARINE...
Southerly winds of 15-20 knots will continue
this afternoon through most of the day Thursday as a cold front
approaches slowly from the west. Will maintain the Small Craft
Advisory for the North Carolina waters this evening based mainly on
gusts. Winds diminish ever so slightly Thursday night into Friday
morning as the front and gradient lose some definition. Significant
seas should be 3-5 feet tonight into Thursday backing off late in
the period with the winds to a range of 2-4 feet.
Light southerly winds on Friday as a front stalls just inland and
its associated pressure trough brings a light gradient across the
waters. As the front moves closer to the coast on Saturday expect
even lighter winds that will turn a bit onshore. Southeast winds of
10kt or less will continue Sunday and Monday as the weakening
boundary lingers.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory from 1 AM to 4 AM EDT Thursday for
NCZ107.
MARINE...Small Craft Advisory until 4 AM EDT Thursday for AMZ250-252-
254-256.
&&
SYNOPSIS...MBB
UPDATE...MAS
NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...MAS/43
MARINE...MBB/SHKHazardous weather outlook, Jun 10, 3:16 PM EDT, 7 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 316 PM EDT Wed Jun 10 2020 NCZ107-111930- Inland New Hanover- 316 PM EDT Wed Jun 10 2020 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 AM TO 4 AM EDT THURSDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heavy rain is possible Thursday into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056- 058-059-111930- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 316 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heavy rain is possible Thursday into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-111930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 316 PM EDT Wed Jun 10 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT THURSDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ254-256-111930- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 316 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 10, 5:41 PM EDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Wilmington NC
541 PM EDT Wed Jun 10 2020
SCZ023-102215-
Darlington SC-
541 PM EDT Wed Jun 10 2020
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN DARLINGTON COUNTY UNTIL
615 PM EDT...
At 541 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clyde, or near Hartsville, moving northeast at 35 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Hartsville, North Hartsville, Clyde, Kellytown, Lydia, Society Hill
and Carolina Pines Regional Medical Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3449 8005 3449 8002 3450 7998 3449 7996
3450 7992 3449 7989 3452 7986 3453 7984
3453 7983 3452 7983 3428 8013 3430 8016
3437 8018 3434 8021 3434 8022 3437 8027
TIME...MOT...LOC 2141Z 219DEG 32KT 3441 8016
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 12:14 PM EDT | Flash Flood Watch | ILM | Bladen, Columbus, Robeson | 10 hr |
| Jun 11, 2:08 PM EDT | Areal Flood Advisory | ILM | Bladen, Columbus, Robeson | 112 min |
| Jun 11, 1:52 PM EDT | Special Weather Statement | ILM | Marion | 53 min |
| Jun 11, 2:43 PM EDT | Special Weather Statement | ILM | Dillon | 62 min |
Nearby
Beach Hazards Statements in North Carolina, 2020Beach Hazards Statements in South Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.